Missouri, 2021

Hail and Damaging Wind in Missouri, September 20, 2021

September 20, 2021 · NWS EAX · 5 events in 4 counties and zones

A line of thunderstorms moved through the area on the evening of September 20. Most of the damage was pretty minor, and outside of one golf ball sized hailstone, all reported hail was around quarter-sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of thunderstorms moved through the area on the evening of September 20. Most of the damage was pretty minor, and outside of one golf ball sized hailstone, all reported hail was around quarter-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 20, 2:04 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 20, 2:04 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Mon Sep 20 2021

.Discussion...
Issued at 303 PM CDT MON SEP 20 2021

Message of the Day

- A broken line of storms will move through much of the area this
  afternoon and evening. A couple of strong to severe storms are
  possible mainly along and east of I-35 between 3 PM and 10 PM.
  Isolated strong wind gusts up to 60 mph and hail up to quarter-
  sized are the main concerns.

- The rest of the week will be dry with high temperatures in the
  70s and low temperatures in the 40s/50s.

Discussion

So far today has been on the warmer side again with southwest winds
gusting up to 25 mph. The well advertised cold front has started
moving through the area, currently stretching from Nodaway County,
MO to Doniphan County, KS. This means temperatures in far northwest
MO/northeast KS have likely reached their peak and will now start
to fall. Those west of I-35 will have temperatures in the upper
60s to low 70s by 5-6 PM. The KC Metro over to Kirksville will see
temperatures in the upper 60s to 70s around 7-8 PM, with central
MO finally seeing the big temperature drop by 10 PM.

Storms are expected to develop along the front any time now, west of
I-35. The front and storms should reach the I-35 corridor closer to
5 PM and then our central MO counties around 8-9 PM. Storms will be
in a thin broken line. A few strong to severe storms are possible,
mainly along and east of I-35. This is where we are seeing plenty of
sunshine and destabilization. SB CAPE is around 2000-3000 J/kg.
A deep upper level trough is also moving overhead, generating
around 30-35 kts of deep layer shear in the same area. Strong
winds are the main concern, but hail up to quarter-sized is
possible especially when storms initially develop. The best time
for strong to severe storms will be between now (3 PM) and 10 PM.

High pressure and beautiful fall weather will follow the cold front.
Highs will be in the low to mid 70s the next few days with low
temperatures in the 40s Wednesday and Thursday morning. The surface
high pressure will slide east Thursday night, shifting winds back
to the southwest. This will help temperatures reach the upper 70s
to low 80s Friday. A weak and dry cold front will then pass
through Friday evening keeping the 70s around for Saturday. The
widespread 80 degree temperatures will make a comeback though at
the end of the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1240 PM CDT MON SEP 20 2021

A broken line of storms is still expected to move through most of
the area starting this afternoon through the early overnight
hours. Storms should develop along a cold front in northwest MO
after 18Z and will expand in coverage and move southeast. The
front and storms should reach the I-35 corridor around 21Z-22Z
and then central MO closer to 02Z. Some lower visibility and
ceilings may accompany the storms as they move through. Storms
will gradually exit the area overnight. Clouds will gradually
clear as well in the morning. Winds will be breezy ahead of and
behind the frontal passage. They are forecast to become light
again Tuesday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, Sep 20, 4:17 AM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CDT Mon Sep 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CDT Mon Sep 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening as a cold
front moves through the area. A few storms may be strong to briefly
severe with small hail and gusty winds.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

In the hours before

Special weather statement, Sep 20, 3:06 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Mon Sep 20 2021

KSZ025-103-MOZ020-028-202130-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
406 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern
Leavenworth, southeastern Atchison, southwestern Buchanan and
northwestern Platte Counties through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, or 11 miles south of Atchison, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Weston, Easton, Lewis And Clark Village,
Iatan, Fort Leavenworth, Lowemont, Cummings, Potter, Bean Lake and
Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3958 9509 3956 9494 3952 9491 3936 9488
      3934 9518 3942 9518 3942 9536 3945 9536
TIME...MOT...LOC 2105Z 247DEG 28KT 3941 9521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 20, 3:36 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Mon Sep 20 2021

MOZ004-013-202200-
De Kalb MO-Gentry MO-
436 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of southern Gentry and
northern DeKalb Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
King City, or 12 miles northwest of Maysville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
King City, Union Star, Mcfall, Fairport, Ford City and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

&&

LAT...LON 4007 9422 4004 9422 4003 9421 3992 9420
      3989 9460 3994 9461 4014 9460 4021 9423
TIME...MOT...LOC 2136Z 253DEG 26KT 4002 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Local storm report, Sep 20, 4:24 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 WSW SHAWNEE           38.98N 94.87W
09/20/2021  M1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

SGA
Local storm report, Sep 20, 4:33 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 SE LAKE QUIVIRA       39.02N 94.74W
09/20/2021  E1.00 INCH       JOHNSON            KS   PUBLIC

&&

SGA
Special weather statement, Sep 20, 4:49 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Mon Sep 20 2021

MOZ005-014-015-023-202315-
Grundy MO-Daviess MO-Livingston MO-Harrison MO-
549 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Daviess,
western Grundy, southeastern Harrison and northwestern Livingston
Counties through 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gilman City, or 8 miles north of Gallatin, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gallatin, Jamesport, Gilman City, Pattonsburg, Coffey, Jameson and
Brimson.

This includes Interstate 35 in Missouri between mile markers 66 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Missouri.

&&

LAT...LON 3991 9419 4006 9413 4023 9368 3988 9366
TIME...MOT...LOC 2248Z 245DEG 29KT 4003 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Local storm report, Sep 20, 4:53 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 W MERRIAM             39.02N 94.72W
09/20/2021  M1.75 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

SGA

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 20, 5:17 PM CST
Where
Jackson County, 0.87 mi SE of Spring Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
39.090, -94.340

This report came from MPing.

Hail, Clay

When
September 20, 5:27 PM CST to 5:28 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
1.25 in hail
Reported by
Public
Coordinates
39.250, -94.420

Hail, Clay

When
September 20, 5:37 PM CST
Where
Clay County, 0.69 mi N of Excelsior Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.360, -94.230

This report came from MPing.

Thunderstorm Wind, Ray

When
September 20, 5:51 PM CST to 5:53 PM CST
Where
Ray County, 0.87 mi NE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.290, -93.970

This report came from MPing. Very minor damage occurred at this location.

Hail, Carroll

When
September 20, 6:30 PM CST
Where
Carroll County, 1.27 mi ENE of Coloma
Measured
0.88 in hail
Reported by
Public
Coordinates
39.540, -93.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985567, 985568, 985569, 985571, 985570.